Alert archive / Pennsylvania / River Flood Warnings in 2024

River Flood Warning 22, NWS State College, PA

April 3, 2024Dauphin County, Pennsylvania

NWS State College, PA issued this river flood warning at Apr 3, 2024, 9:02 PM EDT for Dauphin County, Pennsylvania. It took effect at Apr 4, 2024, 12:01 AM EDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2024, 9:02 PM EDT (01:02 UTC)
In effect from
Apr 4, 2024, 12:01 AM EDT
Expired
Apr 6, 2024, 12:24 PM EDT
In force
60 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Dauphin County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Middletown (MTLP1). The gauge peaked at 12.57 ft at Apr 5, 2024, 2:00 AM EDT.

actionminormoderate5101504/0404/0504/0604/07
Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Apr 3, 8:05 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 3, 8:05 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
805 PM EDT Wed Apr 3 2024

.SYNOPSIS...
-Rainfall rates diminishing late today with an additional
 0.25-0.50" of rain over the eastern half of the CWA. Runoff
 from the earlier widespread heavy rain will maintain an
 elevated risk of inundation and river/small stream flooding
 into Thursday
-Breezy and cooler end to the week with valley rain and higher
 elevation snow showers Thursday and Friday
-Milder Spring weather pattern returns next week with above
 average temperatures

&&

.NEAR TERM /THROUGH THURSDAY/...
Surface cold front inching toward the Western Mtns of PA this
mid afternoon hour with a fragmented area of light to moderate
rain covering Central and Eastern PA.

Instantaneous precip rates are mainly 1-2 tenths of an inch per
hour, and we expect to see an additional 2-4 hours of rain,
mainly over the Susq Valley and points east.

Strong core of LLVL Southeasterly wind has shifted to far
eastern PA as of 19Z and sfc winds have decreased dramatically
within the stable, near sfc cool air trapped in the valleys of
Central and Eastern PA.

Another interesting aspect of the transition between the
morning rain area and early afternoon precip min was the
apparent gravity wave/departing East/Southeasterly LLJ
descending to the ground at the western edge of the first rain
area and transporting gusts in excess of 30kts at many
locations. This (combined with wet ground) has resulted in some
downed trees and a few power outages.

Previous Disc...

Strong mid and upper level dynamics will help drive another
round of heavy rain today with the new D1 WPC upgraded SLGT
risk ERO focused over central and eastern portions of the area.
160-170kt upper jet core rounding the base of closed 500mb low
over the Midwest along with increasing large scale forcing will
shift ongoing convection in the southern Appalachians to the
northeast later today. With warm front holding position south of
the MD line, cool/stable air will persist in CAD pattern north
of developing triple point SLP tracking from southwest VA to
southern NJ by 00Z Thu. Despite not being in the warm sector,
strong mid level ascent should overcome the surface based
capping to help support elevated convection moving northward
with the mean flow, and anomalous pwats should contribute to
localized rates 0.5-1"/hr from late morning through the
mid afternoon before pivoting to the northeast.

Flood watch continues across the entire region into Thursday.
Wet ground conditions and runoff/high streamflows particularly
across south central PA will maintain an elevated risk of
inundation and river/small stream flooding.

A very tight pressure gradient across Eastern PA to the north
of a developing secondary low over Virginia will result in wind
gusts 30-45 mph particularly downwind (northeast) of the
ridgetops over the Western Poconos. The combination of wet
ground and gusts from the east increases the threat of downed
trees and highlighted this risk in the HWO.

Colder air filtering into the area tonight will result in
rain/snow ptypes at elevations generally AOA 13-1500ft with all
snow >2000ft. A minor snow accumulation (coating up to 1 inch or
so) is possible on the ridgetops and highest terrain by
Thursday morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Unseasonably cold air in the mid and upper levels of the
atmosphere will bring "Dippin Dot" snow pellets across the
region Thursday afternoon. Up to 100 J/KG of Sfc-based cape will
lead to widespread popcorn convective rain/snow showers in the
Central Valleys and snow showers across the higher terrain.

SWO D2 general thunder area was expanded to include all of
central with the environment supportive of the low topped
convection.

Daytime temps will be 10-20F below average into Friday. Sfc-700
hPa lapse rates will be impressive beneath the upper trough.

Unseasonably cool cyclonic flow on the backside of departing
upper low will maintain rain and snow showers over the
Alleghenies with some rain showers or flurries spilling toward
the lower Susq Valley thru late week. Elevation driven, wet
snow accumulation is forecast especially Thu night into Friday
morning.

Friday will be chilly with a brisk wind from the northwest
effectively shaving ~10F off of maxT based on apparent temps.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Near vertically stacked low over Down East Maine by Friday
night will keep the CWA under a deep, well-aligned and
unseasonably cold NW flow that will start the weekend with
plenty of clouds with scattered AM snow showers over the N Mtns.

The upper low is progged to lift away from the region the second
half of the weekend, with rising heights resulting in fair and
seasonable conditions Sunday. Upper level ridging over the
region should result in warmer and generally dry weather early
next week. However, can't rule out a few showers Monday PM or
Tuesday associated with a slow moving warm front over the Ohio
Valley.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MVFR and IFR conditions continue this evening across Central
Pennsylvania with another round of rain moving through. Colder
air is beginning to work its way in to northwestern portions of
the area and BFD has changed over to snow as of 00Z. Most of the
area will see ceilings gradually rise into the early morning
with VFR conditions expected across the Lower Susquehanna Valley
by sunrise.

A period of VFR conditions is expected for JST as well for the
next few hours, but lower clouds will return into the morning
with upslope flow as an upper level low moves in from the west.
Most guidance suggests that some fog will be possible overnight
for northern and western sites with plenty of low level moisture
and light winds.

Rain and snow showers will continue across the northern and
western mountains throughout the 00Z TAF period and showers
developing across the rest of the area Thursday morning. Very
cold air aloft will support some graupel along with the
potential for lightning across the entire area.

Outlook...

Fri-Sat...A few snow showers possible, mostly KJST and KBFD.

Sun...Skies clearing throughout the day.

Mon...Rain showers developing in the afternoon.

&&

.HYDROLOGY...
Multiple river flood warnings now in effect for small streams
and creeks in south central PA.

Williamsburg and Spruce Creek should reach moderate with
potential for crests to reach major flood level.

Several other points in or expected to exceed minor flood stage:
Confluence, Hogestown, Beach Creek Station, Huntingdon, and
Shirleysburg.

Odds continue rise that there will be minor flooding on some
main stem Susquehanna River points.

&&

.CLIMATE...
After one of the warmest starts to March on record, temperature
departures were near to below average during the second half of
the month. Here are the March 2024 temperature rankings:

Harrisburg: 	Avg. temp 46.3F (+4.5F, 12th warmest)
Williamsport: 	Avg. temp 44.5F (+5.8F, 10th warmest)
Altoona: 		Avg. temp 44.9F (+6.2F, T4th warmest)
Bradford: 		Avg. temp 40.2F (+7.2F, 3rd warmest)

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Gartner
AVIATION...Bauco
HYDROLOGY...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Apr 3, 5:27 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
527 PM EDT Wed Apr 3 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-042130-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
527 PM EDT Wed Apr 3 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Wind gusts between 35 and 45 mph from the east or southeast,
combined with wet ground conditions, could result in isolated
tree damage and localized power outages this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Apr 3, 3:24 PM EDT, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
324 PM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Non-Tstm Wnd Dmg 4 NNE Mcconnellsburg    39.98N 77.96W
04/03/2024                   Fulton             PA   Emergency Mngr

            Multiple trees down in a housing development
            in Todd Township.

&&

JRB
Local storm report, Apr 3, 7:30 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
730 PM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Rain             1 S New Salem           39.89N 76.79W
04/03/2024  M1.10 Inch       York               PA   Trained Spotter

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:02 PM EDTRiver Flood WarningCTPDauphin, Lebanon21 hr
Apr 4, 3:06 PM EDTRiver Flood WarningCTPLycoming, Northumberland, Union8 hr
Apr 4, 3:19 PM EDTSpecial Weather StatementCTPCentre26 min
Apr 4, 3:26 PM EDTSpecial Weather StatementCTPHuntingdon34 min
Apr 4, 4:19 PM EDTRiver Flood WarningCTPLycoming5 hr
Apr 4, 4:42 PM EDTSpecial Weather StatementCTPDauphin33 min
Apr 4, 5:27 PM EDTSpecial Weather StatementCTPYork33 min
Apr 4, 5:59 PM EDTSpecial Weather StatementCTPLancaster31 min
Apr 4, 6:00 PM EDTSpecial Weather StatementCTPLancaster30 min
Apr 4, 6:04 PM EDTSpecial Weather StatementCTPCentre26 min

Nearby

River Flood Warnings in Pennsylvania, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.